Using opioids, heroin, or serious pain medications goes hand in hand with risk — from full-blown opioid addiction to accidental overdose caused by doubling up on pain medication. About 80% of people who use heroin first misused prescription opioids, and 21-29% of patients prescribed opioids for chronic pain misuse them. 90% of overdose deaths are accidental.
The dangers of opioids are real. Misuse and addiction can happen to a parent, a businessperson, an older individual, a high school athlete…someone you know. But you can make a difference.
We’ve been taught to take precautions in life. If we go out on a boat, we make sure we have life preservers on board. If we cook or use a fireplace, we make sure we have a fire extinguisher in easy reach. We prepare for possible emergencies in the best ways we can.
The best way to prepare for an opioid emergency is to have naloxone on hand. Naloxone immediately reverses the effects of opioids in the body. It’s a simple nasal spray that does not provide a high, is not addicting, and can save a life. You can get it without a prescription at Maine pharmacies displaying the “Naloxone Available Here” sign.
Blue or purple fingernails or lips
Unresponsive to voice or touch
Slow or irregular heartbeat
Slow or irregular breathing
Pale, clammy skin
Place your thumb on the plunger and your fingers on either side of the plunger.
Gently insert the nozzle in one nostril of the person.
Press the plunger to spray the entire dose of naloxone into one nostril.
Comfort the person while you wait for the paramedics to arrive.
Opioids include prescription pain medications such as Vicodin, OxyContin, Demerol, and Percocet, as well as heroin, morphine, and fentanyl. The best way to know if you are taking an opioid is to ask your physician or pharmacist.
Anyone using opioids in any form is at risk of overdose. It’s important to take your medication as prescribed. If you find you are using more than what’s been prescribed, talk with your doctor. If you suspect someone you know is taking more than the prescribed amount of medication, talk with his or her doctor right away.
Overdoses are rarely planned. In fact, 90% of overdoses are accidental. If you overdose, you will be unable to help yourself. It’s important for your family and friends to have naloxone on hand so that they will be able to administer it in the case of overdose.
Because naloxone is used only to save the life of someone overdosing, does not provide a high, and is not addicting, you can get the nasal spray without a doctor’s prescription at any Maine pharmacy displaying the “Naloxone Available Here” sign. If you don’t see the sign, simply ask the pharmacist if it is available. If you don’t have health insurance you can get it at Portland Public Health, Maine General Health, and Bangor Public Health.
Naloxone is a safe drug. It will not work on or harm someone who has overdosed on other drugs or alcohol. If you suspect an overdose, administer naloxone.
Talk to your patients about the dangers of opioids.